Nebraska, 2020

Hail and Damaging Winds in Nebraska, June 6 to 7, 2020

June 6 to 7, 2020 · NWS LBF · 17 events in 5 counties and zones

A deepening upper trough to the west caused strong to severe storms to develop June 6th and 7th across western and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A deepening upper trough to the west caused strong to severe storms to develop June 6th and 7th across western and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 7:53 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 7:53 AM CST, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
853 AM CDT Sat Jun 6 2020

.UPDATE...
Issued at 852 AM CDT Sat Jun 6 2020

WFO GID has a severe storm underway. Large hail appears to be the
hazard. The culprit is steep lapse rates and a warm front lifting
north through srn Nebraska.

The HRRR is the basis for a forecast update for isolated to
scattered storms today as this front lifts north. Storm coverage
will increase across wrn Nebraska late this afternoon.

Given the volatility of the atmosphere, severe wording for large
hail and wind damage is in place across wrn and ncntl Nebraska starting
this morning.

&&

.SHORT TERM...(Today through Sunday)
Issued at 407 AM CDT Sat Jun 6 2020

Short term concerns revolve around the potential for severe weather
both Saturday and Sunday across portions of western and north
central Nebraska. Large-scale pattern shows large scale ridging
across the southern plains caught between departing troughing in the
east and stronger troughing to the west. Highly amplified flow
across the across the Rockies will slowly shift east through the day
Saturday as a disturbance lifts up out of the desert southwest and
into the central Rockies today which will be the impetus for
thunderstorm development late this afternoon and evening. Prior to
that, strong southerly flow in the lowest levels will increase in
response to approaching mid-level wave. This will lead to strong
winds developing this afternoon as h7 and h85 winds 2 to 3 standard
deviations above climatology overspread much of the central plains.
Looking at morning RAP forecast soundings, these increased winds
with good insolation will allow the boundary layer to mix to a depth
of 3-4km. With the winds in this layer largely unidirectional and
generally south-southwest to north-northeast, momentum transfers
will be efficient during the daytime. As a result, winds will likely
climb into the 20-30 mph sustained range with gusts up to 50 mph
possible...the strongest of these generally across the Sandhills
into southwest Nebraska. Temperatures will be very warm today as h85
temperatures approach 30 degrees celsius which may be record
territory for LBF on a 07/00z sounding. Given these very anomalous
temperatures and winds being favorable for mixing, have boosted
temperatures slightly with all locations climbing into the 90s and a
few spots potentially touching triple digits. Cloud cover may slow
things down a bit if it ends up being thicker than forecast, but
confidence is high in most locations reaching the mid 90s at least.
What will be limited today is the overlap of the heat and humidity
and though a few locations may see heat indices reach the low 100s,
all locations should fall short of Heat Advisory criteria.

Attention quickly turns to the western half of the CWA where the SPC
has highlights in the SWO Day 1 for Slight and Enhanced risks for
severe weather. Thinking the bulk of the daytime will be dry across
the area given such warm mid-level temperatures. Stronger forcing
for ascent will arrive towards the late afternoon and evening as
stronger DCVA arrives with a few shortwaves rotating around the
eastern periphery of the parent trough. Divergence aloft and mid-
level convergence will increase in response and coupled with h5
height falls should lead to storm development along and just east of
the I-25 corridor in closer proximity to where the developing
surface low will form. Given general south to north winds through
much of the profile, storm track will be southwest to northeast.
This lines up with the mean wind flow and 0-3km and 0-6km BWD
vectors. As storms track west of the area, outflow may creep east
into the local area and provide the focus for additional
thunderstorm development. Morning RAP guidance suggests a sharp
drop-off of instability as you go west to east with the highest
values generally along and west of a Valentine to Hayes Center line
with a relative minimum closer to Highway 83 then another slight
increase further east towards Highway 281. With this in mind,
thinking the greatest potential for severe weather will remain
across the western Sandhills into portions of the southern Panhandle
and southwest Nebraska. Deep layer shear will be strong with 0-6km
BWD values of 40-50 knots and MUCAPE values of around 3000 j/kg.
Given the orientation of the surface trough and shear vectors,
storms are expected to go upscale fairly quick and with such strong
flow aloft, damaging winds will be the greatest threat with
potentially a significant gust or two possible. Steep lapse rates
will also be in place and hail will also be possible but given
relatively low SB-LI values, lack of higher normalized CAPE, and high
freezing/WBZ levels, believe this threat is lower. Thinking tornado
potential is fairly low as well given high LCLs and lack of
curvature in forecast hodographs. Will have to watch for the
potential for back-building thunderstorms during the evening as the
low-level jet kicks in. Though we've been fairly dry lately,
training storms may lead to localized areas see heavy rainfall
though flooding is not anticipated at this time. Trough axis clears
the area to the north by late this evening and we should expect to
see storms wind down around or shortly before Midnight tonight.

Residual outflow/frontal boundary will split the CWA late tonight
and make for a stark contrast in overnight lows. With the stronger
flow from the low-level jet across the east, will see lows remain in
the 70s with values in the 50s and 60s further west. Precisely where
this boundary sets up is difficult to pin down but initial thoughts
are near a North Platte to Ainsworth line. This frontal boundary
will drift slowly back to the west and set up the area for a second
round of strong to severe thunderstorms across the local area on
Sunday as another disturbance moves through the area during the
afternoon and a developing surface low sets up across northeast
Colorado and rides the boundary to the north up through Nebraska
into South Dakota. SPC highlights portions of western Nebraska in a
SWO Day 2 Slight risk with most locations in general thunder or a
Marginal risk. With continued warmth off the surface, capping should
hold out until boundary layer mixing erodes the lingering inhibition
and allows storms to develop. Continued strong flow aloft will allow
strong deep-layer shear to be in place and with daytime heating,
strong instability should once again develop. Initially, storms will
be predominantly large hail and damaging wind producers given steep
lapse rates and largely linear hodographs with limited tornado
potential again due to elevated LCLs and limited SRH. High
temperatures on Sunday will once again climb into the 90s for most
if not all locations making for yet another hot day this weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 407 AM CDT Sat Jun 6 2020

Beginning 12z Monday. The big wild card in the extended forecast is
the evolution of the Gulf of Mexico tropical system. While local
impacts from it are unlikely, its influence on the upper patter and
progression of the troughing across the western CONUS will be
something to watch. For now, models are in fairly good agreement
that another disturbance will move into the area on Monday with a
surface boundary associated with a surface low across the Canadian
prairies moving into the area. This should lead to another period of
scattered rain and thunderstorms across much of western Nebraska but
also herald in a much cooler stretch of days this week with the last
of the 90s being swept out and highs only reaching the 70s and 80s
for much of the upcoming week. The threat for strong to severe
storms will continue on Monday along this boundary though the
greatest overlap of shear and instability may reside along or just
east of the eastern row of counties. This will be a very fluid
situation with some shifting of the focal point likely in the coming
days. This trough and frontal boundary should sweep out much of the
humidity and any threat from the tropical system leading to a
stretch of benign weather for Tuesday and beyond. Temperatures will
be much closer to normal for early June standards and precipitation
chances will be limited with shortwave ridging building in through
the week and surface high pressure expected to setup along the Gulf
Coast. With dew points forecast to be in the 30s and 40s and highs
in the 70s and 80s, it'll feel more like spring than summer.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 634 AM CDT Sat Jun 6 2020

Initial concern in the aviation forecast is the increasing
southerly winds today. The latest guidance continues to trend
higher with the projected winds, so we did push speeds up for this
afternoon. The forecast falls in line with the upper limits of the
guidance, but we didn't go too high as increasing upper level
cloud cover may inhibit or at least slow the projected mixing
this afternoon. Otherwise not much has changed with the
anticipated severe weather late afternoon and evening. Where
storms form, very large hail and extreme winds will be possible.
The latest CAMS have backed off on coverage across most of our
forecast area, but still we should still see a decent coverage of
storms. At this point, KLBF looks to miss out until possibly late
evening or overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Jacobs
Hazardous weather outlook, Jun 6, 10:28 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1128 AM CDT Sat Jun 6 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-071630-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1128 AM CDT Sat Jun 6 2020 /1028 AM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered severe thunderstorms are expected through this
afternoon and evening across much of western and north central
Nebraska. Any storms that form are capable of producing large
hail, 1 inch in diameter or greater, damaging winds, and heavy
rainfall. The area of greatest concern will generally be along and
north of a line from Ogallala to Thedford to Brute. However,
strong storms can from elsewhere. An isolated tornado cannot be
ruled out for far northern nebraska near the South Dakota border.
Stay tuned to later forecasts for more details regarding this
threat.

The warm, dry and windy conditions expected today will lead to a
increased threat of large range fire spread in areas that have not
seen much precipitation this spring.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Severe thunderstorms will be possible once again Sunday and
Monday as the atmosphere remains unstable. Large hail and
damaging wind would be expected with any storm that develops. The
greatest risk of storms Sunday will be across northern Nebraska
and south into the Sandhills. On Monday, the focus of severe
weather moves east with the greatest chances along and east of a
line from Hayes Center to Ainsworth to Butte.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 6, 8:03 AM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
903 AM CDT Sat Jun 6 2020

NEZ009-010-061445-
Holt NE-Rock NE-
903 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROCK AND SOUTHWESTERN
HOLT COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Long Pine to 11 miles
southwest of Amelia. Movement was east at 25 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Bassett, Atkinson, Stuart, Chambers, Newport, Amelia, Pony Lake and
Sybrant.

This includes the following highways...
 Highway 183 between mile markers 173 and 182.
 Highway 20 between mile markers 259 and 294.
 Highway 281 between mile markers 161 and 170.

LAT...LON 4277 9921 4213 9849 4211 9915 4253 9964
TIME...MOT...LOC 1403Z 262DEG 21KT 4247 9959 4213 9915

CDC
Special weather statement, Jun 6, 8:47 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
947 AM CDT Sat Jun 6 2020

NEZ009-010-061530-
Holt NE-Rock NE-
947 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK AND
NORTHWESTERN HOLT COUNTIES UNTIL 1030 AM CDT...

At 946 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Newport to 11 miles southwest of Stuart.
Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Atkinson, Stuart, Newport and Dustin.

This includes Highway 20 between mile markers 268 and 293.

LAT...LON 4285 9903 4253 9877 4241 9923 4266 9943
TIME...MOT...LOC 1446Z 247DEG 13KT 4261 9933 4246 9925

CDC
Special weather statement, Jun 6, 9:39 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
1039 AM CDT Sat Jun 6 2020

NEZ071-061630-
Frontier NE-
1039 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL
1130 AM CDT...

At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 14 miles southeast of Curtis, moving northeast at 25
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino and Dancing Leaf Earth Lodge.

LAT...LON 4046 10045 4070 10031 4070 9998 4062 9998
      4044 10008 4043 10009 4042 10009 4036 10012
TIME...MOT...LOC 1539Z 209DEG 23KT 4050 10030

CDC
Local storm report, Jun 6, 10:15 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1115 AM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HEAVY RAIN       6 SW ATKINSON           42.47N 99.06W
06/06/2020  M0.70 INCH       HOLT               NE   PUBLIC

            PEA SIZE HAIL AND 30-40 MPH WINDS.

&&

RBOATWRI
Special weather statement, Jun 6, 10:28 AM CST, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
1128 AM CDT Sat Jun 6 2020

NEZ007-010-061715-
Holt NE-Boyd NE-
1128 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND EASTERN
BOYD COUNTIES UNTIL 1215 PM CDT...

At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Atkinson, or 11 miles northwest of O'Neill, moving
northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spencer, Lynch, Gross, Bristow, Emmet, Spencer Dam, Midway,
Scottville, Redbird State Wildlife Management Area and Anncar.

This includes the following highways...
 Highway 20 between mile markers 299 and 301.
 Highway 281 between mile markers 191 and 216.
 Highway 12 between mile markers 127 and 141.

LAT...LON 4246 9879 4259 9896 4299 9861 4280 9831
TIME...MOT...LOC 1628Z 226DEG 26KT 4257 9882

CDC
Local storm report, Jun 6, 10:35 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1135 AM CDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             ATKINSON                42.53N 98.98W
06/06/2020  M0.50 INCH       HOLT               NE   CO-OP OBSERVER

&&

RBOATWRI

The radar

The Sioux Falls radar (KFSD), 181 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Holt

When
June 6, 11:07 AM CST
Where
Holt County, 18.83 mi N of (Onl)o Neill Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.740, -98.630

Hail, Holt

When
June 6, 11:15 AM CST
Where
Holt County, 22.89 mi N of (Onl)o Neill Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.800, -98.640

Hail, Holt

When
June 6, 11:47 AM CST
Where
Holt County, 16 mi NNW of O Neill
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.644, -98.770

Thunderstorm Wind, Sheridan

When
June 6, 5:25 PM MST
Where
Sheridan County, 4.6 mi WSW of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.040, -102.660

No details.

Thunderstorm Wind, Sheridan

When
June 6, 5:37 PM MST
Where
Sheridan County, 11.76 mi S of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -102.690

Eight inch diameter tree branches downed.

Thunderstorm Wind, Garden

When
June 6, 5:40 PM MST
Where
Garden County, 19.81 mi NNE of Lisco
Measured
55 kt (63 mph) measured gust
Reported by
Park/Forest Service
Coordinates
41.740, -102.410

No details.

Thunderstorm Wind, Sheridan

When
June 6, 6:03 PM MST
Where
Sheridan County, 3.27 mi SE of Gordon
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
42.770, -102.150

No details.

Thunderstorm Wind, Sheridan

When
June 6, 6:05 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -102.200

No details.

Thunderstorm Wind, Sheridan

When
June 6, 6:10 PM MST
Where
Sheridan County, 0.69 mi N of Gordon
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.810, -102.200

No details.

Thunderstorm Wind, Cherry

When
June 6, 7:15 PM CST
Where
Cherry County, 5.89 mi SSW of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -101.990

Power pole snapped along Highway 20.

Thunderstorm Wind, Arthur

When
June 6, 6:18 PM MST
Where
Arthur County, 13.43 mi SW of Arthur
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.430, -101.880

No details.

Thunderstorm Wind, Cherry

When
June 6, 8:50 PM CST
Where
Cherry County, Valentine
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

No details.

Thunderstorm Wind, Cherry

When
June 6, 8:59 PM CST
Where
Cherry County, Valentine
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

No details.

Hail, Cherry

When
June 7, 6:20 PM CST
Where
Cherry County, 14.73 mi S of Eli
Measured
1.75 in hail
Reported by
Public
Coordinates
42.740, -101.450

Broken windows on the south side of the house.

Hail, Cherry

When
June 7, 7:11 PM CST
Where
Cherry County, 2.76 mi N of Cody
Measured
2.5 in hail
Reported by
Public
Coordinates
42.970, -101.250

Hail, Cherry

When
June 7, 7:18 PM CST
Where
Cherry County, 0.69 mi N of Cody
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.940, -101.250

Hail, Cherry

When
June 7, 7:21 PM CST
Where
Cherry County, 4.86 mi S of Cody
Measured
2 in hail
Reported by
Public
Coordinates
42.860, -101.240

Hail damaged patio furniture.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897208, 897209, 897240, 897232, 897219, 897233, 897234, 897235, 897236, 897220, 897237, 897238, 897239, 897210, 897211, 897213, 897214.